Onf-vectors and Betti numbers of multicomplexes

Abstract

A multicomplexM is a collection of monomials closed under divisibility. For suchM we construct a cell complex ΔM whosei-dimensional cells are in bijection with thef i monomials ofM of degreei+1. The bijection is such that the inclusion relation of cells corresponds to divisibility of monomials. We then study relations between the numbersf i and the Betti numbers of ΔM. For squarefree monomials the construction specializes to the standard geometric realization of a simplicial complex.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    R. N. Andersen, M. N. Marjanović, andR. M. Schori: Symmetric products and higher-dimensional dunce hats,Topology Proc.,18 (1993), 7–17.

    Google Scholar 

  2. [2]

    A. Björner, andG. Kalai: An extended Euler-Poincaré theorem,Acta Math.,161 (1988), 279–303.

    Google Scholar 

  3. [3]

    A. Björner, andG. Kalai: Extended Euler-Poincaré relations for cell complexes, in:Applied Geometry and Discrete Mathematics (The V. Klee Festschrift) (eds. P. Gritzmann and B. Sturmfels) Amer. Math. Soc., Providence, R.I., 81–89, 1991.

    Google Scholar 

  4. [4]

    G. F. Clements, andB. Lindström: A generalization of a combinatorial theorem of Macaulay,J. Combinatorial Theory,7 (1969), 230–238.

    Google Scholar 

  5. [5]

    J. Eckhoff, andG. Wegner: Über einen Satz von Kruskal,Period. Math. Hungar.,6 (1975), 137–142.

    Google Scholar 

  6. [6]

    C. Greene, andD. Kleitman: Proof techniques in the theory of finite sets, in:Studies in Combinatorics, (ed.: G.-C. Rota) Math. Assoc. Amer., Washington, D.C., 22–79, 1978.

    Google Scholar 

  7. [7]

    G. Kalai: A characterization off-vectors of families of convex sets inR d, Part I: Necessity of Eckhoff's conditions,Israel J. Math.,48 (1984), 175–195.

    Google Scholar 

  8. [8]

    D. Quillen: Homotopy properties of the poset of nontrivialp-subgroups of a group,Advances in Math.,28 (1978), 101–128.

    Google Scholar 

  9. [9]

    R. P. Stanley: Hilbert functions of graded algebras,Advances in Math.,28 (1978), 57–83.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

This work was supported by the Mittag-Leffler Institute during the Combinatorial Year program 1991–92. The second author also acknowledges support from the Serbian Science Foundation, Grant No. 0401D.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Björner, A., Vrećica, S. Onf-vectors and Betti numbers of multicomplexes. Combinatorica 17, 53–65 (1997). https://doi.org/10.1007/BF01196131

Download citation

Mathematics Subject Classification (1991)

  • 05 E 99
  • 55 M 99
  • 05 D 05
  • 55 N 99